Hail, Ellis
- When
- June 8, 3:13 PM CST
- Where
- Ellis County, 1 mi S of Shattuck
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.255, -99.880
Thunderstorms developed along a cold front that moved into northwest Oklahoma during the late afternoon hours of the 8th, with large hail and strong gusty winds reported. The storms congealed into a heavy rain complex with isolated severe thunderstorms embedded as the low-level jet developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed along a cold front that moved into northwest Oklahoma during the late afternoon hours of the 8th, with large hail and strong gusty winds reported. The storms congealed into a heavy rain complex with isolated severe thunderstorms embedded as the low-level jet developed. This complex moved slowly southeast through the night and morning hours. Numerous locations reported two to four inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 8, 1:19 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
219 PM CDT SUN JUN 8 2008
.DISCUSSION...
FRONT IS SLOWLY MOVING THROUGH NORTHWEST OKLAHOMA IN REGIONS WHERE
LAPSE RATES ARE MORE SUPPORTIVE FOR THUNDERSTORMS THAN FARTHER
EAST. STORMS WILL LIKELY FORM THIS AFTERNOON ALONG THE FRONT BUT
THROUGH THE EVENING THE EVOLUTION TO A VERY HEAVY RAIN PRODUCING
MCS IS EXPECTED. THE FLASH FLOOD WATCH REMAINS EFFECTIVE FOR
NORTHWEST AND NORTH CENTRAL OKLAHOMA. FLOODING RAINS ARE LIKELY IN
THE NORTH CENTRAL CONSIDERING THE WET CONDITIONS THERE.
THE FRONT WILL SLOWLY MOVE THROUGH OKLAHOMA MONDAY WITH SHOWERS
THEN CLOUDS IN THE AFTERMATH OF THE MCS. FURTHER SHOWERS AND
THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND SOUTHERN OKLAHOMA
ALONG THE BOUNDARY. ONCE THE UPPER TROUGH CLEARS AND AFTER A FEW
HOT AND HUMID DAYS MID-WEEK...ANOTHER SIMILAR SYSTEM IS EXPECTED
LATE WEDNESDAY OR THURSDAY. ANOTHER MCS EVENT COULD BE SHAPING UP
FOR EARLY FRIDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 66 76 59 87 / 60 70 20 0
HOBART OK 65 78 59 89 / 60 50 10 0
WICHITA FALLS TX 71 81 64 90 / 40 60 30 10
GAGE OK 56 80 56 91 / 70 30 0 10
PONCA CITY OK 64 78 57 87 / 80 50 10 0
DURANT OK 73 84 67 88 / 20 60 50 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR OKZ004>015.
TX...NONE.
&&
99/99HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN JUN 8 2008
OKZ004>048-050>052-TXZ083>090-091300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH
TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM
STILLWATER TO OKLAHOMA CITY TO LAWTON AND VERNON...TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON INTO THE OVERNIGHT HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
A STORM SYSTEM OVER THE NORTHERN AND CENTRAL ROCKIES WILL MOVE EAST
TODAY AND THEN ACROSS THE PLAINS LATE TONIGHT AND MONDAY.
MEANWHILE...A COLD FRONT WILL PUSH SLOWLY SOUTHEAST ACROSS NORTHWEST
OKLAHOMA THIS AFTERNOON. MODERATE INSTABILITY WILL DEVELOP AHEAD OF
THE FRONT BY MID AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 80S
TO LOWER 90S. DEEP LAYER SHEAR WILL SUPPORT SUPERCELL
THUNDERSTORMS...AND STORMS THAT FORM INITIALLY WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND MAYBE TORNADOES.
THUNDERSTORMS MAY QUICKLY TRANSITION INTO A LINE OF STORMS WHICH
WILL REDUCE THE THREAT OF TORNADOES. BY LATE AFTERNOON OR EARLY
EVENING THUNDERSTORMS WILL BECOME MORE NUMEROUS AND EVENTUALLY
DEVELOP INTO AT LEAST ONE COMPLEX OF THUNDERSTORMS. STORMS
PRODUCING HEAVY RAINFALL MAY PERSIST OVER LOCAL AREAS FOR PROLONGED
PERIODS OF TIME CREATING THE POTENTIAL OF FLASH FLOODING ACROSS
MAINLY NORTHERN OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG GUSTY SOUTH WINDS...WITH GUSTS TO 40 MPH AT TIMES...
WILL MAKE TRAVEL MORE DIFFICULT ON EAST AND WEST ROADS. THE
STRONGER WIND GUSTS ARE EXPECTED OVER WESTERN AND PARTS OF
CENTRAL OKLAHOMA AND WILL GRADUALLY DIMINISH DURING THE
MID TO LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL STILL BE OCCURRING ACROSS
THE AREA ON MONDAY AND PERSIST THROUGH MONDAY NIGHT AS THE COLD
FRONT MOVES SLOWLY SOUTHEAST THROUGH OKLAHOMA AND NORTH TEXAS. THE
SLIGHT RISK OF SEVERE THUNDERSTORMS WILL STILL EXIST ON MONDAY AND
MONDAY NIGHT...MAINLY SOUTH AND EAST OF A STILLWATER TO OKLAHOMA CITY
TO VERNON...TEXAS LINE. AFTER A DRY DAY ON TUESDAY... STORM CHANCES
RETURN ON WEDNESDAY AND CONTINUE THROUGH THURSDAY NIGHT.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 256 PM CDT SUN JUN 8 2008 OKZ005-010-082015- WOODWARD OK-WOODS OK- 256 PM CDT SUN JUN 8 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF ALABASTER CAVERNS STATE PARK AT 256 PM CDT...MOVING NORTHEAST AT 36 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 344 PM CDT SUN JUN 8 2008 OKZ009-014-082100- ROGER MILLS OK-ELLIS OK- 344 PM CDT SUN JUN 8 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF LAKE MARVIN AT 344 PM CDT...MOVING NORTHEAST AT 28 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
352 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 4 S ALABASTER CAVERNS S 36.64N 99.15W
06/08/2008 E1.75 INCH WOODWARD OK BROADCAST MEDIA
&&
TAYLORThe Vance AFB radar (KVNX), 166 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
17 hail, 14 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The hail fell four miles south of US Highway 64 on State Highway 14.
Widespread wind damage was reported in and around Fairview. Seventeen utility poles were blown down. The press box at the high school was blown down and destroyed. Several windows at an automobile dealership were broken. Roof damage was reported at several other businesses. At the Fairview Sooner Co-Op, two silos were destroyed, ruining the 7,000 bushels of grain inside. Monetary damages were estimated.
Power lines and large trees were downed near the junction of US Highway 283 and State Highway 33. Monetary damages were estimated.
Water was flowing across several highways and county roads in the central parts of the county.
A large tree was blown down. Monetary damages were estimated.
A power line was blown down onto OK Highway 8. The road had to be closed for a short time. Monetary damages were estimated.
The wind gusts was reported south of the intersection of Tecumseh Raod and NW 36th avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99468, 99469, 99470, 99472, 99474, 99475, 99476, 99477, 99478, 99479, 99480, 99481, 99482, 99483, 99488, 99490, 121981, 99484, 99485, 99487, 99491, 99492, 99493, 99466, 121975, 99486, 99494, 121983, 99495, 99497, 99499, 99501.